By Gary M. White, MD
Drugs as well as various syndromes have been associated with multiple KAs/SCCS. Patients with Muir Torres Syndrome have a predilection for KAs. Multiple KAs have been reported to occur in association with lichen planus [Indian J Dermatol Venereol Leprol 2014;80:374-6] and after laser treatment [J Drugs Dermatol 2016;15;1453].
Multiple KAs of Ferguson Smith affects multiple family members (and indeed large pedigrees have been described) whereas patients with multiple KAs of Grzybowski have no affected relatives. The KAs of Gryzbowski are much smaller but much more numerous (e.g. hundreds) that those of Ferguson Smith (average in one family 4 total per patient in entire life.) The oral cavity may be affected by the KAs of Gryzbowski, but not of Ferguson Smith.
Several drugs have been reported to provoke the development of multiple KAs/SCCs. These include leflunamide [JAMA Derm 2016;152;105], sorafenib, imiquimod, cyclosprine and verurafenib.
Oral retinoids, both acitretin and isotretinoin, are usually the preferred treatment. Methotrexate and cyclophosphamide have also been used.
In one report of a patient with many KAs, thirteen were treated with intralesional 5-fluorouracil (a total of 2.5 mL at a concentration of 50 mg/mL--average of 0.2 mL/lesion). The patient was also started on oral acitretin 25 mg/day initially and tapered [Archives of Dermatology March 2013].
My patient pictured here responded rapidly to 25 mg/day of acitretin. Within 1 week the lesions had started to regress and by 3 weeks, most were totally flat.
A reduction of SCCs and BCCs was observed in 2 patients after administration of the quadrivalent HPV vaccine [JAMA Derm 2017;153;571]
After 3 weeks of acitretin 25 mg/day. All lesions have flattened out.
This patient would develop a well-differentiated SCC on the shin every month or two. These images show a graft site from the prior excision of a large SCC and two or three small, new SCCs. It almost seemed as if the trauma of the surgery triggered new lesions.
Multiple KAs developing in a new tattoo.
Homepage | FAQs | Use of Images | Contact Dr. White